Hail, Thomas
- When
- April 3, 3:20 PM EST
- Where
- Thomas County, 5.3 mi NE of Metcalf
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.744, -83.907
Quarter sized hail was reported at the intersection of Highway 19 and New Hope Road.
A mesoscale convective vortex affected the forecast area during the afternoon hours of April 3rd. This feature locally enhanced the wind profile and with a moderately unstable airmass in place, severe thunderstorms erupted over portions of northwest Florida and southwest Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A mesoscale convective vortex affected the forecast area during the afternoon hours of April 3rd. This feature locally enhanced the wind profile and with a moderately unstable airmass in place, severe thunderstorms erupted over portions of northwest Florida and southwest Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 3, 2:34 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 334 PM EDT Tue Apr 3 2012 ...A FEW SEVERE STORMS ARE POSSIBLE ON THURSDAY... .NEAR TERM... (Tonight) Satellite imagery shows there is still a system of clouds associated with the upper level impulse in the eastern Panhandle/western Big Bend. Local radar imagery shows however that the thunderstorms associated with this system are small but fairly strong. The main threat with these storms is small hail and damaging winds. The system is still moving to the northeast. Chances of rain will decrease later this evening. Lows tonight will be in the lower 60s. .SHORT TERM... (Wednesday through Thursday night) The main item of interest in the short term is the system expected to affect the area on Thursday. An upper level low is expected to move from Oklahoma on Wednesday through the southeast states on Thursday into Thursday night. The 12z GFS shows a 1005-1007 mb surface low and associated cold front moving through Alabama on Thursday afternoon. Ahead of this low, the airmass is expected to be warm and unstable with dewpoints in the mid 60s and a wide area of SBCAPE values between 1500-2000 j/kg. Mid level lapse rates are also forecast to be fairly steep around 6.5-7.0 C/km. Deep layer shear values from the GFS and NAM are forecast to be between 30 and 40 knots with 0-1 km shear around 20 knots. These factors point to the possibility of a few strong to severe storms on Thursday and Thursday evening. Future model runs will better refine the timing and magnitude of this threat, but there does appear to be at least some threat. .LONG TERM... (Friday through Monday) Models coming into better agreement as GFS now farther swd bringing it more in line with ECMWF so forecast confidence is higher than 24hrs ago. NAM similar to GFS but slower. Will still favor the slightly farther south and more aggressive solution of ECMWF/ Canadian for both upper/lower features as they have maintained consistent track in recent days. Thus, large scale longwave pattern remains fairly amplified to commence extended period, especially with persistent omega block type setup. This is highlighted by a trough over Wrn third of CONUS, ridging ewd from Canadian Plains swd thru LA, then a trough ewd into wrn Atlc with axis from low over Canadian Maritimes SWWD to low over Nrn AL/GA then into W/Cntrl gulf of Mex. At surface, ridging over Wrn Atlc WWD across Cntrl N/Gulf. Low across N AL/GA border with warm front ESE across Srn GA and trailing cold front bisecting CWA. Thus expect SWLY flow enhancing deeper layer moisture yielding chance of rain Thurs night, and into Fri especially SE third of CWA. Aided by shortwave dropping SEWD from TN Valley, 35-45 kts of deep layer shear is expected to support updrafts so some storms could be strong to isold severe with gusty winds and hail. locally heavy rain is also possible. During the rest of the period, blocking high over Nrn Atlc should weaken sufficiently allowing Nrn GA low to move EWD opening up into wave and exiting coast by Fri early eve. All this will help dislodge persistent ern trough and allow upstream ridge to overspread Gulf region. Ridge axis will move slowly EWD thru period to dominate region into Monday. At surface, low moves rapidly into Atlc with trailing front ejecting SEWD of local area Fri aftn/eve. In its wake, strong high pressure over Great Lakes builds rapidly ewd then down the Ern seaboard with a drier and cooler airmass and local gradients tightening producing breezy NE winds thru weekend. This will also likely create marine advisory conditions thru Saturday when surface ridge elongates and weakens. a weak surface front moves across area on Monday but with mid/upper ridge dominating, it brings mainly increase in clouds but only a small chance of rain. Will go with mid-high sct pops Thurs night, wdly sct-low sct on Fri then nil pops until wdly sct again on Mon. With local area in warm sector with ample clouds thru Fri then switching to cooler relatively cloud free into Monday, min temps will commence around 10 degrees above normal dropping a few degrees each day to near seasonable numbers by Sunday night. Max temps will commence around 5 degrees above climo then drop to at or slightly above climo thru Monday. Avg inland min/max temps are 50/77 degrees. && .AVIATION... VFR conditions this afternoon and evening. CIGs and VISBYs will start declining around 8-9 UTC as BR starts to set in again overnight. Conditions should start improving around 14 UTC although there will be some low level clouds resistant to lift again. && .MARINE... Winds and seas are expected to remain relatively low through Wednesday, except for a slight increase in the afternoon hours near the coast in association with the seabreeze. Onshore winds and seas will increase on Thursday as a front approaches from the west. Winds will turn offshore as the front passes on Friday and are expected to remain offshore through the weekend. && .FIRE WEATHER... Scattered showers and thunderstorms associated with an upper level disturbance will be possible this evening and into Wednesday. Southerly flow behind this system will keep the airmass moist enough to prevent fire weather conditions from occurring this week. A stronger system will approach the area on Thursday leading to more widespread shower and thunderstorm potential. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 61 86 67 83 63 / 20 20 10 60 50 Panama City 65 81 69 78 66 / 30 20 20 60 50 Dothan 62 87 67 83 59 / 30 30 30 60 50 Albany 61 87 66 82 60 / 30 30 20 60 50 Valdosta 61 85 65 83 62 / 20 30 20 60 50 Cross City 62 83 66 82 64 / 20 20 10 60 50 Apalachicola 65 81 68 77 67 / 20 10 10 60 50 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Near Term...Moore/Godsey Short Term...DVD Long Term...Block Aviation...Moore/Godsey Fire Wx...Godsey
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 405 AM EDT TUE APR 3 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-040815- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 405 AM EDT TUE APR 3 2012 /305 AM CDT TUE APR 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... PATCHY FOG IS POSSIBLE THIS MORNING. OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS...BUT A STORM OR TWO COULD BRIEFLY APPROACH SEVERE LEVELS...WITH MARGINALLY DAMAGING WIND GUSTS OR HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED WEDNESDAY. CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS...BUT A STORM OR TWO COULD BRIEFLY APPROACH SEVERE LEVELS. A MORE ORGANIZED SEVERE STORM THREAT IS POSSIBLE THURSDAY AS THE WINDS ALOFT INCREASE AHEAD OF A SLOWLY APPROACHING COLD FRONT. HOWEVER...IT IS NOT YET CLEAR WHETHER THIS COLD FRONT WILL BE STRONG ENOUGH TO ORGANIZE THE STORMS INTO A WELL DEFINED THREAT AREA. PLEASE MONITOR FUTURE FORECASTS FOR MORE INFORMATION ABOUT THE POTENTIAL FOR SEVERE STORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG 2 NNE TALLAHASSEE 30.47N 84.27W
04/03/2012 LEON FL EMERGENCY MNGR
TREE DOWN NEAR BETTON AND MARION AVE NEAR LAKE WINTHROP
PARK
&&
DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG 2 SSE TALLAHASSEE 30.41N 84.27W
04/03/2012 LEON FL EMERGENCY MNGR
TREE DOWN ON KENDALL DRIVE
&&
DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG 2 E ORCHARD POND 30.59N 84.29W
04/03/2012 LEON FL EMERGENCY MNGR
TREE ON A CAR NEAR INTERSECTION OF NORTH MERIDIAN AND
ORCHARD POND ROAD.
&&
DVDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND DMG 1 SE TALLAHASSEE COML A 30.53N 84.36W
04/03/2012 LEON FL LAW ENFORCEMENT
TREE DOWN BLOCKING OLD BAINBRIDGE ROAD NEAR THE
INTERSECTION OF JACKSON COVE ROAD AND OLD BAINBRIDGE.
UPDATE...POSSIBLE INJURIES IN THE VICINITY NEAR
INTERSECTION WITH ANNETTE DRIVE.
&&
DVDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 401 PM EDT TUE APR 3 2012 ALZ068-032045- GENEVA AL- 301 PM CDT TUE APR 3 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY... * UNTIL 345 PM CDT AT 300 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM NEAR GENEVA...MOVING NORTHEAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS. LAT...LON 3119 8589 3119 8555 3100 8582 3100 8604 TIME...MOT...LOC 2002Z 226DEG 7KT 3104 8589 25-CAMP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 PM CDT TUE APR 3 2012
GAZ121-142-032100-
EARLY GA-CLAY GA-
417 PM EDT TUE APR 3 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY AND EARLY
COUNTIES...
* UNTIL 500 PM EDT
AT 418 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF BLAKELY...OR NEAR KOLOMOKI MOUNDS
SP...MOVING NORTHEAST AT 10 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3162 8496 3161 8485 3146 8481 3134 8506
3148 8506
TIME...MOT...LOC 2017Z 226DEG 7KT 3143 8500
25-CAMPThe Tallahassee radar (KTLH), 56 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Quarter sized hail was reported at the intersection of Highway 19 and New Hope Road.
Quarter sized hail was reported south of Thomasville via facebook.
A large, hollow tree was blown down in the front yard of a home about 0.5 to 0.75 miles east of Highway 122 on Ozell Road. Monetary damage was estimated.
A few small trees and large limbs were blown down on Ozell Road near Five Forks Road. Monetary damage was estimated.
Trees were blown down near the intersection of Highway 122 and Coffee road. Monetary damage was estimated.
The public estimated wind gusts of at least 60 mph near the intersection of County Road 275 and County Road 78.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364315, 364316, 364317, 364318, 364319, 364320, 364321.